Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS State College, PA

July 2, 2006Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 2, 2006, 5:13 PM EDT for Schuylkill County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2006, 5:13 PM EDT (21:13 UTC)
Expired
Jul 2, 2006, 6:15 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The State College radar (KCCX), 159 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:35 PM EDTTSTM WND DMG6 Nnw Pine Grove, PA911 CENTER REPORTED TREES AND WIRES DOWN IN HEGINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 022113
SVRCTP
PAC107-022215-
/O.NEW.KCTP.SV.W.0113.060702T2113Z-060702T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ASHLAND TO
  ROUGH AND READY TO 23 MILES WEST OF ROUGH AND READY...AND MOVING
  EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROUGH AND READY AROUND 525 PM EDT...
  NUREMBURG AND VALLEY VIEW AROUND 530 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 98 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4065 7597 4059 7602 4059 7607 4054 7617
      4050 7642 4065 7669 4080 7632 4088 7629
      4094 7622 4090 7604 4091 7599 4082 7591
      4075 7578

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:55 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 2, 3:55 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT/...
CONVECTION CONTINUED TO FIRE AND MOVE ACROSS THE NORTHERN TIER
COUNTIES AT MID DAY. SO FAR ORGANIZATION HAS BEEN LACKING BUT WE ARE
JUST STARTING TO HEAT AND MOISTURE IS ON THE INCREASE AS STRONG LOW
TO MID LEVEL WINDS ADVECT HIGHER PRECIP WATERS OUT OF THE MID WEST.

THE REST OF THE AFTERNOON WILL BE HAZY AND HUMID WITH CONVECTION
REMAINING A THREAT. SREFS SHOW CAPES AVERAGING AROUND 1500J WITH
SEVERAL MEMBERS SHOWING CAPES SURGING TO NEAR 2500J OVER MUCH OF
THE REGION. THE RIBBON OF HIGH PRECIPITABLE WATERS SETTLES OVER
THE AREA WITH ANOMALIES ON THE ORDER OF 1 TO 3 STD DEV ABOVE
NORMAL. WITH STRONG WESTERLY FLOW IN THE LOW TO MID LEVELS...ALSO
UP TO 3 STD DEV ABOVE NORMAL...THE POTENTIAL WILL BE THERE FOR
STRONG STORMS TO FORM INTO THE EVENING HOURS. SO FAR AT LEAST THE
SFC PATTERN ISNT DOING MUCH TO HELP CONVECTION AS THE BROAD
WESTERLY FLOW IS HELPING TO ENHANCE WEAK LOW LEVEL RIDGING IN THE
WEST AND LEE SIDE TROFFING IN THE EAST. BUT LOOK FOR CONVECTION TO
FORM OVER OHIO OR THE LOWER LAKES AND MOVE EASTWARD LATER IN THE
DAY.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
WEAK BOUNDARY PUSHING SOUTH INTO PA THIS AFTERNOON WILL MEANDER ACROSS
THE REGION INTO MID WEEK UNTIL A STRONGER TROF IS PROGGED TO PUSH
THRU THE STATE LATER IN THE WEEK. THIS QUASI STATIONARY FRONT WILL
PROVIDE A FOCUS FOR SHOWERS AND TSTMS THROUGH THE FIRST PART OF THE
PERIOD. NUMERICAL GUIDANCE SUGGESTS THAT POPS INCREASE TUE AFTN INTO
WED. SYNOPTICALLY NOT SURE WHY THERE WOULD BE A BETTER CHANCE ONE
DAY OVER THE OTHER...BUT WILL TREND IN THAT DIRECTION...STARTING
WITH SLIGHT CHANCE POPS MON INTO TUE AND INCREASING TO HIGHER
CHANCE POPS INTO WED.

ONCE PRONOUNCED UPR TROF PUSHES THROUGH MIDWEEK...WED TO THUR TIME
FRAME...HIGHS PRESSURE WILL TAKE OVER AT THE SURFACE THROUGH NEXT
WEEKEND. RATHER DRY CONDITIONS ARE EXPECTED FROM THURSDAY TO
SUNDAY. TEMPERATURES WILL START OFF A COUPLE DEGREES BELOW NORMAL
THEN SLOWLY WARMING TO SEVERAL DEGREES ABOVE NORMAL BY THE END OF
THE PERIOD.

&&

.AVIATION...
A RIBBON OF CLOUDS COVERS MUCH OF THE NORTHERN 2/3 OF THE
REGION...REPRESENTING THE HIGHER MOISTURE AND DEWPOINTS THAT ARE
BOTH MOVING OUT OF THE OHIO VALLEY AND SETTLING SOUTH OUT OF NY AND
SRN CANADA. SCATTERED SHOWERS AND STORMS ARE ASSOCIATED WITH THIS
RIBBON OF MOISTURE AND TERMINALS ARE BASICALLY VFR UNLESS THEY ARE
HIT BY ONE OF THESE PASSING SHOWERS OR STORMS. THE REMAINDER OF THE
DAY AND INTO THE EVENING WE WILL STAY VULNERABLE TO THE
CONVECTION...WITH THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO
BECOME LOCALLY SEVERE AS WELL. WILL PROBABLY SEE MOST ACTIVITY WANE
AFTER WE LOSE THE HEATING...WITH SOME REDUCTIONS IN VISIBILITY IN
FOG AND HAZE BECOMING THE MAIN AVIATION ISSUE OVERNIGHT INTO EARLY
MONDAY.

MORE SCATTERED CONVECTION MONDAY...AND TUESDAY FOR THAT MATTER AS
HIGH HUMIDITY COMBINES WITH SUMMERTIME HEAT TO CREATE THE POTENTIAL
FOR STORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH #572 TIL 1Z AND #573 TIL 3Z.
&&

SHORT TERM...LACORTE
LONG TERM...GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EDT SUN JUL 2 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-030930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
530 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

WARM AND MORE HUMID AIR WILL PUSH INTO THE STATE TODAY AND COMBINE
WITH STRONG WINDS ALOFT TO BRING THE CHANCE FOR LOCALLY STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING STRAIGHT
LINE WIND GUSTS FROM THUNDERSTORM DOWNDRAFTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
IN THE WARM AND HUMID AIRMASS ALONG AND TO THE SOUTH OF A COLD
FRONT THAT WILL PUSH SOUTHEAST ACROSS THE STATE LATE TUESDAY.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY TUESDAY
AFTERNOON AND EVENING.

LOCALLY HEAVY RAIN FALLING AT SOME LOCATIONS OVER THE 3 DAY PERIOD
FROM SUNDAY THROUGH TUESDAY...COULD CAUSE LOCALIZED FLOODING OF
SOME SMALL STREAMS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS...GENERALLY IN EXCESS OF 2 INCHES OVER A 6 HOUR PERIOD...WOULD
LEAD TO SMALL STREAM AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Jul 2, 12:50 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT SUN JUL 2 2006

PAZ004-005-010-021745-
ELK-MCKEAN-WARREN-
1250 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF
WARREN TO 12 MILES NORTHWEST OF SUGARCREEK TO 43 MILES WEST OF
FRANKLIN...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
LOTTSVILLE AROUND 1255 PM...GRAND VALLEY...GARLAND AROUND 100
PM...YOUNGSVILLE AROUND 105 PM...TIDIOUTE AROUND 110 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...
STATE ROAD 446.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE
Special weather statement, Jul 2, 2:10 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT SUN JUL 2 2006

PAZ006-010>012-017>019-037-041-045-046-021915-
CAMERON-CLEARFIELD-ELK-NORTHERN CENTRE-NORTHERN CLINTON-
NORTHERN LYCOMING-POTTER-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-TIOGA-
210 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...CENTRE...CLEARFIELD...
CLINTON...ELK...LYCOMING...POTTER AND TIOGA COUNTIES...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES EAST OF ST.
MARYS TO 9 MILES WEST OF RIDGWAY...MOVING EAST AT 45 MPH. THE
THUNDERSTORMS WILL BE NEAR TRUMAN...BROCKPORT...BRANDY CAMP AROUND
215 PM...GALETON AROUND 220 PM...PENFIELD...OLE BULL STATE PARK
AROUND 225 PM...LEETONIA...STEVENSON DAM...S.B. ELLIOT STATE PARK AND
PARKER DAM STATE PARK AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 108 AND 159.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
219...ROUTE 220...ALT ROUTE 220...STATE ROAD 14...STATE ROAD 120...
STATE ROAD 255.

SOME OF THE STORMS COULD BECOME LOCALLY SEVERE CAUSING WIND DAMAGE
AND LARGE HAIL.

FORECASTER:LA CORTE
Special weather statement, Jul 2, 3:27 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT SUN JUL 2 2006

PAZ012-018-019-041-045-046-049-051>053-022030-
COLUMBIA-MONTOUR-NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-
NORTHUMBERLAND-SOUTHERN CENTRE-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-
327 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS MOVING THROUGH REGION...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
JERSEY SHORE TO 13 MILES NORTHEAST OF CLEARFIELD...MOVING EAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR SALLADASBURG...PINE GLEN AND
COGAN STATION AROUND 335 PM...LOYALSOCKVILLE AROUND 340 PM...GARDEN
VIEW AROUND 345 PM...WILLIAMSPORT...MONTOURSVILLE AND MCELHATTAN
AROUND 350 PM AND PICTURE ROCKS AROUND 355 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:
Local storm report, Jul 2, 3:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     HYNER                   41.30N 77.67W
07/02/2006                   CLINTON            PA   EMERGENCY MNGR

            EMA REPORTED 2 TREES DOWN ACROSS STATE ROUTE 1014
            BLOCKING ROADWAY.

0310 PM     TSTM WND DMG     5 S DUNCANSVILLE        40.35N 78.43W
07/02/2006                   BLAIR              PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN ON ROUTE 164 IN EAST
            FREEDOM.

&&

MACH
Local storm report, Jul 2, 4:02 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     HOLLIDAYSBURG           40.43N 78.39W
07/02/2006                   BLAIR              PA   NWS EMPLOYEE

            5 TREES DOWN ON WEST LOOP ROAD. POWER LINES ALSO DOWN.

0350 PM     TSTM WND DMG     WILLIAMSPORT            41.24N 77.02W
07/02/2006                   LYCOMING           PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN JUST NORTH OF CITY.

&&

MACH
Special weather statement, Jul 2, 4:48 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 PM EDT SUN JUL 2 2006

PAZ035-036-052-053-056>059-063>066-022145-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-YORK-
448 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS MOVING INTO REGION...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WEST
HAZLETON TO 15 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORMS OVERSPREAD THE LOWER SUSQUEHANNA VALLEY
BETWEEN 5 AND 7 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS.

FORECASTER:

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:38 PM EDTSevere Thunderstorm WarningCTPClinton52 min
Jul 2, 2:41 PM EDTSevere Thunderstorm WarningCTPElk49 min
Jul 2, 2:55 PM EDTSevere Thunderstorm WarningCTPClearfield65 min
Jul 2, 3:01 PM EDTSevere Thunderstorm WarningCTPBlair44 min
Jul 2, 3:10 PM EDTSevere Thunderstorm WarningCTPCambria50 min
Jul 2, 3:24 PM EDTSevere Thunderstorm WarningCTPSomerset66 min
Jul 2, 3:36 PM EDTSevere Thunderstorm WarningCTPLycoming54 min
Jul 2, 3:38 PM EDTSevere Thunderstorm WarningCTPBedford67 min
Jul 2, 3:43 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton62 min
Jul 2, 3:47 PM EDTSevere Thunderstorm WarningCTPSullivan58 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningCTPJuniata40 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningCTPUnion40 min
Jul 2, 4:42 PM EDTSevere Thunderstorm WarningCTPSnyder33 min
Jul 2, 4:49 PM EDTSevere Thunderstorm WarningCTPNorthumberland41 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningCTPDauphin62 min
Jul 2, 5:47 PM EDTSevere Thunderstorm WarningCTPLancaster58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.